New Mexico, 2014

Flash Flooding and Hail in New Mexico, July 15 to 16, 2014

July 15 to 16, 2014 · NWS ABQ · 5 events in 2 counties and zones

A moisture rich atmosphere set up across New Mexico behind the passage of a potent cold front the day before. Strong thunderstorms developed by late afternoon over the northern high terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$565,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moisture rich atmosphere set up across New Mexico behind the passage of a potent cold front the day before. Strong thunderstorms developed by late afternoon over the northern high terrain. Light northeast steering flow forced these storms southwest into the Upper Rio Grande Valley and the Lower Chama River Valley by late in the evening. Torrential rainfall within a line of slow-moving storms impacted the area from Abiquiu southeast to El Rancho, Pojoaque, and Nambe. Heavy rain and resultant runoff from one particularly strong storm washed several mobile homes off their foundations at the Pojoaque Terrace Mobile Homes Estates. A broken gas line forced the evacuation of the entire community. A total of 23 homes were damaged. Another heavy storm washed out a culvert and associated roadway northeast of Abiquiu. An even heavier downpour around La Puebla and the Estrella del Norte winery prompted a swift water rescue within an arroyo where 3 people were trapped. Officials also responded to a water rescue around El Rancho. These heavy thunderstorms were followed by several hours of moderate rainfall which continued arroyos running very high through the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 15, 4:47 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 15, 4:47 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT TUE JUL 15 2014

.AVIATION...
00Z TAF CYCLE
THUNDERSTORMS ARE CURRENTLY BECOMING MORE ACTIVE NOW IN NORTH
CENTRAL SECTIONS OF NEW MEXICO WITH AN EXPANSION INTO NORTHWESTERN
AND WEST CENTRAL PARTS ALSO EXPECTED. THESE STORMS IN NORTH
CENTRAL TO NORTHWESTERN PARTS OF THE STATE ARE EXPECTED TO BE THE
MORE VIGOROUS CELLS WITH POTENTIAL FOR HEFTY DOWNPOURS...SMALL
HAIL...AND GUSTY DOWNBURST WINDS. ADDITIONAL STORMS ARE ALSO
CURRENTLY ONGOING OVER THE SOUTHWESTERN MOUNTAINS...AND WILL BE
DRIFTING OUT OF THE FORECAST AREA BEFORE 16/0300UTC. ALL STORMS
WILL GENERALLY MOVE SOUTHWARD AT ABOUT 15 MPH THIS EVENING WITH
ACTIVITY BEING SHOWN TO PERSIST BEYOND MIDNIGHT VIA HIGH
RESOLUTION FORECAST MODELS. THIS ACTIVITY WOULD LIKELY BE
CONCENTRATED OVERNIGHT IN WEST CENTRAL AREAS AND IN EAST CENTRAL
AREAS JUST TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN. AFTER
CONVECTION DISPERSES TOWARD THE EARLY MORNING HOURS...A LULL IN
STORMS IS EXPECTED UNTIL MID TO LATE AFTERNOON WEDNESDAY WITH
MODERATELY BREEZY CONDITIONS.

52

&&

.PREV DISCUSSION...316 PM MDT TUE JUL 15 2014...
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY
RAIN TODAY THROUGH THURSDAY...ESPECIALLY ACROSS THE HIGHER
TERRAIN. RECENT BURN SCARS AND AREAS THAT RECENTLY RECEIVED HEAVY
RAINS WILL BE AT RISK FOR FLASH FLOODING. A BACKDOOR COLD FRONT
WILL ENTER THE NORTHEAST WEDNESDAY NIGHT...WITH POTENTIALLY STRONG
TO SEVERE THUNDERSTORMS DEVELOPING ALONG THE FRONT. THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. OVERALL
STORM ACTIVITY WILL TREND DOWN THURSDAY THROUGH EARLY NEXT WEEK AS
DRIER AIR WORKS IN FROM THE WEST...WITH HIGH TEMPERATURES
REACHING NEAR TO ABOVE NORMAL LEVELS BY THE WEEKEND.

&&

.DISCUSSION...
THE 12Z SOUNDING SHOWS A PWAT VALUE AROUND 1.21 INCHES...WHICH IS
OVER 2 STANDARD DEVIATIONS ABOVE NORMAL. THIS WILL TRANSLATE INTO
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING
HEAVY RAINS. RECENT BURN SCARS AS WELL AS AREAS HAVING RECENTLY
RECEIVED HEAVY RAINS WILL REMAIN SUSCEPTIBLE TO FLASH FLOODING.
HOWEVER...EARLY MORNING CLOUD COVER HAS LIMITED HEATING ACROSS THE
AREA...WHICH WILL RESULT IN DELAYED INITIATION. THE HRRR AND RUC
DEPICT THE NORTHERN MOUNTAINS AND THE GILA MOUNTAINS AS THE BEST
AREAS FOR CONVECTION THIS AFTERNOON AND EVENING...WHICH IS HOLDING
TRUE BASED ON CURRENT RADAR TRENDS. STORMS WILL GENERALLY MOVE N
TO S...WITH ANOTHER ROUND OF OVERNIGHT SHOWERS POSSIBLE TONIGHT FOR
THE RIO GRANDE VALLEY.

AN UPPER LEVEL TROUGH WILL APPROACH NE NM WEDNESDAY AFTERNOON ALONG
WITH AN ATTENDANT BACKDOOR COLD FRONT. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE IN THIS AREA DUE TO INCREASED
CAPE...SHEAR...AND LIFTED INDICES BETWEEN -2 AND -6. THE BACKDOOR
FRONT WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS
AS IT PUSHES SOUTH ACROSS THE EASTERN PLAINS DURING THE OVERNIGHT
HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN. LOWERED TEMPS A LITTLE MORE
WEDNESDAY...ESPECIALLY BEHIND THE FRONT. SHOWERS AND THUNDERSTORMS
ELSEWHERE WILL STILL BE ABLE TO PRODUCE HEAVY RAINS WEDNESDAY
DESPITE SOME DRIER AIR WORKING INTO NW NM.

SHOWER AND THUNDERSTORM ACTIVITY WILL TREND DOWN THURSDAY THROUGH
THE WEEKEND AS THE UPPER LEVEL HIGH RE-CENTERS OVER SOUTHWEST NM.
STORMS WILL BE LIMITED PRIMARILY TO THE HIGHER TERRAIN...THOUGH A
WEAK DISTURBANCE IN NORTHWEST FLOW ALOFT FRIDAY NIGHT MAY INCREASE
CHANCES ACROSS THE NE. DRIER AIR UNDERNEATH THE HIGH WILL WORK
INTO WESTERN NM THURSDAY AND FRIDAY...FURTHER LIMITING STORM
COVERAGE AND HEAVY RAIN POTENTIAL. WITH THE HIGH MOVING BACK
OVERHEAD...TEMPERATURES WILL BEGIN TO REBOUND...BECOMING NEAR TO
ABOVE NORMAL BY SUNDAY.

MODELS HINT FOR A RETURN OF THE MONSOONAL MOISTURE TAP EARLY NEXT
WEEK...REDEVELOPING THE THETA-E RIDGE AXIS ACROSS WESTERN AND
CENTRAL NM. BUT STILL LATE IN THE RUNS TO PUT MUCH STOCK IN THAT
OUTLOOK.

&&

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. ONE
MORE DAY OF WIDESPREAD MOISTURE...ESPECIALLY EAST ON WEDNESDAY
BEFORE GRADUAL DRYING TREND FROM WEST TO EAST THEREAFTER.

LOW LEVELS OF THE ATMOSPHERE GOT WORKED OVER BY YESTERDAY/LAST
NIGHTS RAIN. THUS A MORE STABLE START. VISIBLE SATELLITE IMAGERY
SHOWING A MATURE MCV OR SHORTWAVE OVER THE WEST CENTRAL AND
SOUTHWEST HIGHLANDS. EXPECT THE BEST CHANCE OF WETTING RAIN ACROSS
NORTHERN AND SOUTHERN AREAS TODAY. OTHER AREAS WILL BE SLOW TO
DEVELOP DUE TO PREVIOUS NIGHTS RAIN. NOT EXPECTING NEAR THE COVERAGE
OF RAIN AND STORMS TONIGHT COMPARED TO LAST NIGHT. EITHER WAY...HUMIDITY
RECOVERIES WILL BE PRETTY GOOD WITH HIGH SURFACE DEWPOINTS.

THE STAGE IS SET FOR A PRETTY DYNAMIC PERIOD STARTING WEDNESDAY AND
LASTING THROUGH THE REST OF THE WEEK INTO THE WEEKEND. A STRONG
SHORTWAVE THAT CURRENTLY RESIDES OVER MONTANA WILL DROP DOWN THE
BACK SIDE OF THE UPPER RIDGE AS THE DAY PROGRESSES WEDNESDAY. THIS
SHORTWAVE WILL HAVE A CORRESPONDING SURFACE COLD FRONT. WITH
RESIDUAL MOISTURE IN PLACE...SHOWERS AND THUNDERSTORMS WILL FIRE UP
WITH THE MAIN WETTING RAIN FOCUS PLACED ALONG THE EAST SLOPES OF
THE CENTRAL MTNS AND EASTERN PLAINS LATER WEDNESDAY INTO WEDNESDAY
NIGHT. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM AND
PROVIDE A DECENT FOOTPRINT OF WETTING RAIN. HUMIDITY VALUES WILL
REMAIN ON THE HIGH SIDE. MORE NOTICEABLE WILL BE THE INCREASED WIND
SPEEDS. THIS IS DUE TO A STRONGER MID LEVEL WIND GRADIENT FOUND
AHEAD OF THE SHORT WAVE. MODERATELY BREEZY NORTHWEST WINDS WILL
DEVELOP FAIRLY EARLY AND CONTINUE THROUGH THE REST OF THE DAY. A
MORE NORTHERLY COLD FRONTAL PUNCH IS EXPECTED ACROSS THE EASTERN
PLAINS DURING THE AFTERNOON AND EVENING.

RECYCLING OF MOISTURE IN THE FORM OF SCATTERED WET THUNDERSTORMS WILL
FIRE UP ALONG THE EAST SLOPES OF THE CENTRAL MTNS THURSDAY AND MOVE
TOWARDS THE SOUTHEAST AS THE DAY PROGRESSES. CELL ACTIVITY WILL BE
MUCH MORE LIMITED ACROSS THE WEST WITH SMALLER FOOTPRINTS OF
MOISTURE. THIS IS IN RESPONSE TO THE DRIER AIRMASS THAT WILL FILTER
IN BEHIND THE SHORTWAVE PASSAGE THURSDAY MORNING. STILL SEEING SOME
LOCALIZED HAINES 6 VALUES DURING THE AFTERNOON ACROSS NORTHWEST
AREA. LOW/MID TEEN RH VALUES EXPECTED ACROSS THE SAN JUAN
PLATEAU....MUCH HIGHER VALUES ACROSS THE EASTERN HALF. A FEW
WEST/NORTHWEST RESIDUAL BREEZES ACROSS THE WEST. ANY CELLS THAT DO
FOR SHOULD CONTAIN SOME GUSTY OUTFLOW/DOWNDRAFT WINDS DUE TO THE MID
LEVEL DRYING.

CAN SEE A BRIEF APPEARANCE OF A WESTERLY PUSH OF LOW LEVEL MOISTURE
THURSDAY NIGHT. SURFACE DEWPOINTS WILL COME UP BUT EXPECT THAT TO BE
A BRIEF ACROSS WESTERN/CENTRAL AREAS. THE DRIER AIR ALOFT WILL MIX
DOWN TO THE SURFACE AS FRIDAY PROGRESSES AND DROP HUMIDITY VALUES
ACCORDINGLY. LOOKING AT MORE NUMEROUS TEEN READINGS ACROSS THE
WESTERN THIRD TO HALF OF THE AREA DURING THE PEAK HEATING HOURS.
SOME OF THE MOUNTAIN AREAS SHOULD SEE SOME BUILDUPS BUT WETTING RAIN
FOOTPRINT WOULD BE SMALL IF NOT NONEXISTENT. THIS MEANS A MIX OF
WET/DRY STORMS WITH MORE SIGNIFICANT OUTFLOW/DOWNDRAFT POTENTIAL.

THE SUBTROPICAL HIGH WHICH WILL BE PUSHED SOUTH THE NEXT FEW DAYS
WILL GRADUALLY BUILD NORTHWARD AND AFFECT NEW MEXICO/S WEATHER
DURING THE WEEKEND INTO THE EARLIER HALF OF NEXT WEEK. THE CENTER OF
THE HIGH SUNDAY AND MONDAY SHOULD BE OVER THE STATE. TEMPERATURES
WILL WARM AND EVENTUALLY RISE TO ABOVE NORMAL STATUS. HUMIDITY
VALUES SHOULD LOWER AREAWIDE BUT NOT EXPECTING VALUES TO DROP OUT OF
SITE LIKE JUNE READINGS. STILL LOOKING AT SOME HAINES 6 READINGS. AS
THE HEAT PUMP BUILDS...MONSOONAL MOISTURE WILL EVENTUALLY FLOW BACK
INTO THE UPPER HIGH FROM THE SOUTH AND EAST. THIS APPEARS TO BE A
GRADUAL PROCESS BASED ON CURRENT AND PAST MODEL TRENDS. THUS...A
DOWN TREND IN MONSOONAL WETTING RAIN IS INEVITABLE AND EXPECTED FOR
A FEW DAYS.

50

&&

.AVIATION...
18Z TAF CYCLE
THE LOW LEVELS OF THE ATMOSPHERE WILL HAVE BEEN WORKED OVER FROM
LAST NIGHTS CONVECTION. RESIDUAL MID/HIGH LVL CLOUDS ALSO
IMPACTING A GOOD CHUNK OF THE AREA. DECIDED TO TAME DOWN TS THREAT
AT MANY LOCATIONS. HOWEVER...GUP/FMN/ROW HAVE DECENT CHANCE AT
BEING IMPACTED BY TS OR SH AS THE AFTERNOON PROGRESSES INTO THE
EVENING. FMN LOOKS TO BE A LITTLE LATER BASED ON UPSTREAM
SATELLITE AND MODEL TRENDS. CARRYING VCSH AT AEG/SAF/ABQ AND TCC
AS A PLACEHOLDER UNTIL DISTINCT PRECIPITATION/CELL TRENDS CAN BE
DISTINGUISHED. PROBABLY IMPACT RG VALLEY LOCATIONS LATER IN THE
DAY. NOT LOOKING AT NEARLY AS MUCH ACTIVITY TONIGHT COMPARED TO
LAST NIGHT. FAVORING WESTERN AREAS THOUGH.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 15, 12:59 PM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
159 PM MDT TUE JUL 15 2014

NMZ501>540-162000-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
159 PM MDT TUE JUL 15 2014

CORRECTED TO ADD SEVERE STORMS WEDNESDAY FOR THE NORTHEAST

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORMS ACROSS THE NORTHERN AND WESTERN HIGH TERRAIN WILL PRODUCE
LOCALLY HEAVY RAINFALL. RECENT BURN SCARS AS WELL AS ANY AREA THAT
RECENTLY RECEIVED HEAVY RAINS WILL BE AT RISK FOR FLASH FLOODING.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING ACROSS NORTHEAST NEW MEXICO. THE STRONGEST
STORMS WILL BE ABLE TO PRODUCE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINS FROM STORMS WILL POSE A FLASH FLOOD THREAT TO RECENT
BURN SCARS AND AREAS THAT RECEIVED HEAVY RAINS DURING THE PREVIOUS
DAYS.

STORMS THURSDAY AND FRIDAY COULD PRODUCE LOCALLY HEAVY
RAIN...CAUSING HAZARDOUS WATER RUNOFF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AFTERNOON AND
EVENING ACROSS THE NORTHEAST. ASIDE FROM SEVERE WEATHER...SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

24

In the hours before

Special weather statement, Jul 15, 4:26 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 PM MDT TUE JUL 15 2014

NMZ515-160000-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
526 PM MDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORA COUNTY THROUGH 600
PM MDT...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OCATE...OR ABOUT 17 MILES NORTHEAST OF
MORA...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MORA...COYOTE CREEK STATE
PARK...LA CUEVA...GUADALUPITA...OJO FELIZ...EL TURQUILLO...LUCEROS
AND RAINSVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3616 10496 3598 10500 3597 10503 3595 10504
      3594 10506 3591 10504 3588 10505 3598 10537
      3624 10521
TIME...MOT...LOC 2326Z 030DEG 14KT 3613 10511

34
Special weather statement, Jul 15, 5:09 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT TUE JUL 15 2014

NMZ527-528-160045-
FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA-
609 PM MDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY
THROUGH 645 PM MDT...

AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SUGARITE CANYON STATE
PARK...OR ABOUT 12 MILES NORTH OF RATON...MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. VISIBILITIES MAY BE SIGNIFICANTLY REDUCED ALONG
INTERSTATE 25 THROUGH RATON PASS.

OTHER AREAS AFFECTED BY THIS STORM INCLUDE...RATON...SUGARITE CANYON
STATE PARK AND SUGARITE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3686 10405 3673 10443 3700 10454 3700 10420
TIME...MOT...LOC 0009Z 339DEG 21KT 3704 10443

34

The radar

The Albuquerque radar (KABX), 195 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Hail, Rio Arriba

When
July 15, 6:20 PM MST to 6:30 PM MST
Where
Rio Arriba County, Chama
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.890, -106.580

Leaves shredded off Aspen trees around Chama.

Flash Flood, Rio Arriba

When
July 15, 8:00 PM MST to 10:00 PM MST
Where
Rio Arriba County, 2.49 mi NE of Abiquiu to 3.17 mi NE of Abiquiu
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.226, -106.289

Twenty minutes of intense rainfall followed by 4 hours of moderate rainfall caused wash out of County Road 155. A culvert beneath the road could not hold all the water and breached the roadway.

Flash Flood, Santa Fe

When
July 15, 8:30 PM MST to 9:30 PM MST
Where
Santa Fe County, 1.35 mi ENE of Santa Cruz to 5.09 mi SE of Santa Cruz
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.996, -106.027

Emergency management reported 3 people were rescued from 2 vehicles in an arroyo in La Puebla. Local broadcast media reported just down the road that a clogged culvert around the Estrella del Norte Vineyard created a flood of water, mud, and debris through the winery. No major damage was reported to structures.

Flash Flood, Santa Fe

When
July 15, 10:00 PM MST to July 16, 12:00 AM MST
Where
Santa Fe County, 1.65 mi SE of San Ildefonso Pueblo to 1.43 mi WSW of Pojoaque
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.886, -106.106

A water rescue occurred in El Rancho from flash flooding.

Flash Flood, Santa Fe

When
July 15, 10:45 PM MST to 11:45 PM MST
Where
Santa Fe County, 0.95 mi SSW of Nambe to 1.8 mi SSW of Pojoaque
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.877, -105.985

A clogged culvert led to a surge of flood waters through the Pojoaque Terrace Mobile Estates. Several homes were washed off their foundations. A gas line break during the flood prompted the evacuation off all 60 homes. A total of 23 units were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521685, 521731, 521691, 521722, 521721.